Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 145, NWS JSJ

October 15, 2017

NWS JSJ issued this flash flood warning at Oct 15, 2017, 3:36 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2017, 3:36 PM CDT (20:36 UTC)
Expired
Oct 15, 2017, 9:30 PM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

620 
WGCA52 TJSJ 152036
FFWSJU
PRC103-152330-
/O.NEW.TJSJ.FF.W.0145.171015T2036Z-171015T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
436 PM AST SUN OCT 15 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naguabo Municipality in Puerto Rico...

* Until 730 PM AST

* At 436 PM AST, satellite estimates indicated thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Naguabo, Roosevelt Roads, Daguao, Pena Pobre, Rio Blanco and Duque.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1825 6573 1825 6568 1823 6569 1822 6566
      1820 6567 1819 6569 1818 6569 1819 6573
      1817 6574 1818 6574 1818 6576 1820 6577
      1821 6579 1820 6583 1821 6583 1826 6582
      1827 6582 1830 6579

$$

cam
1 follow-up statement
959 
WGCA52 TJSJ 152314
FFWSJU
PRC103-160230-
/O.EXT.TJSJ.FF.W.0145.000000T0000Z-171016T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
714 PM AST SUN OCT 15 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Naguabo Municipality in Puerto Rico...

* Until 1030 PM AST

* At 712 PM AST, satellite imagery continues to indicate 
  thunderstorms with areas of heavy rainfall across the warned area. 
  Additional rainfall accumulations are expected during the next few 
  hours or so. Flash flooding is already occurring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1825 6573 1825 6568 1823 6569 1822 6566
      1820 6567 1819 6569 1818 6569 1819 6573
      1817 6574 1818 6574 1818 6576 1820 6577
      1821 6579 1820 6583 1821 6583 1826 6582
      1827 6582 1830 6579

$$

ACOTTO/CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 9:30 AM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Oct 15, 9:30 AM CDT, 6 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1030 AM AST Sun Oct 15 2017

.SYNOPSIS...
Latest analysis shows the t-wave axis moving into the Mona Passage,
with a large pocket of deep convection in its wake over the
USVI/Anegada passage. The 15/12Z TJSJ sounding showed deep low/mid
lvl moisture overhead with PW values arnd 2.50"...up from arnd 1.90"
24hrs ago. The sounding also revealed winds through the H100-H70
layer have veering from E/NE to S/SE with the passage of the t-wave.
High potential for showers and thunderstorms across most of the U.S.
Virgin Islands and Puerto Rico with unstable WX conditions expected
though midweek as a plume of tropical moisture works its way across
the NE Carib in the wake of the t-wave.

SHORT TERM...(Previous Discussion)

Today through Tuesday...Mid to upper level ridge will hold across
the local area over the next several days. A tropical wave
approaching from the east will bring unsettled conditions across the
local islands through at least midweek. Early this morning, the axis
of the tropical wave was located over the Anegada Passage. The wave
is forecast to cross Puerto Rico later today. As a result, low level
winds will shift to the southeast by this afternoon. Operational
models suggest that the bulk of the activity will remain over the
Atlantic Waters north of the USVI and Puerto Rico. However, high
moisture content and instability combined with a low level jet of 20-
25 kt at 925MB - 850MB will likely result in showers and
thunderstorms across portions of the local islands, especially the
southeast quadrant of Puerto Rico where the models suggest the
highest rainfall accumulations. The best moisture convergence
appears to be over Puerto Rico by Monday afternoon. In terms of
rainfall, most of the islands will receive between 1 to 3 inches of
rain, except the south central and south west Puerto Rico where less
than one inch is expected through Tuesday.

LONG TERM...(Previous Discussion)

Wednesday through Sunday...weather conditions will remain very moist
through Wednesday in the wake of the tropical wave. Therefore,
showers and thunderstorms can not ruled out especially across the
southeast and northwest Puerto Rico on Wednesday. A drier and more
stable air mass is forecast across the forecast area from Thursday
into the weekend as a mid-level ridge builds over the Northeast
Caribbean and the Azores High expands farther westward over the
Eastern Caribbean.

&&

AVIATION...
The axis of the tropical has pushed into the Mona passage with sct-
nmrs IFR shras and isold LIFR tsras developing in its wake over the
USVI and off the SE coast of PR. Winds through FL100 have shifted to
the S/SE, which will allow shras and tsras to develop over PR by
early afternoon with the bulk of the convection occurring north of
TJMZ-TJPS...sfc wind G25-30KTS, lightning, and LIFR vsbys/cigs
expected. Shras/tsras expect to continue over TKPK/TNCM thru sunset
before diminishing in coverage overnight.

&&

.MARINE...(Previous Discussion)
Marine conditions will continue to deteriorate through Monday as
the tropical wave moves across the regional waters. The wave will
increase the winds and seas across most of the waters, resulting
in winds of 10-20 kt and seas up to 8 feet across the offshore
waters and up to 5 feet across the nearshore waters. Marine
conditions will gradually improve as the wave moves away from the
area the second part of the week.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...VI...Small Craft Advisory through 6 PM AST Monday for St.
     Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 6 PM AST Monday for Anegada
     Passage Southward to 17N.

     Small Craft Advisory until 6 PM AST Monday for Caribbean
     Waters of Puerto Rico from 10 NM to 17N-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM-Mona
     Passage Southward to 17N.

     Small Craft Advisory until 6 PM AST Monday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Oct 15, 4:46 AM CDT, 10 hours 50 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
513 AM AST domingo 15 de octubre de 2017

AMZ710>745-PRZ001>013-160915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
513 AM AST domingo 15 de octubre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas con fuertes lluvias y
vientos en rafagas breves hoy, mayormente a traves de porciones de
sureste y norte de PR.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas y de rios al igual que deslizamientos cercano a terreno
empinado.

.Vientos...Vientos sostenidos en exceso de 18 nudos se esperan a
traves de las aguas mar afuera del Atlantico y Caribe.

.Oleaje...Oleaje peligroso de hasta 8 pies se espera a traves de
las aguas mar afuera del Atlantico con oleaje picado de hasta 5 a 6
pies posibles a traves de las aguas cercanas a la costa.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas a traves de las playas en el norte y sureste de PR al igual
que sobre Vieques y Culebra.

.Calor...Vientos alisios del sureste resultaran en temperaturas e
indice de calor sobre lo normal a lo largo de la costa norte de
Puerto Rico, incluyendo el area metropolitana de San Juan.

.Dias Dos a Siete...lunes a sabado

La humedad e inestabilidad continuara permaneciendo alta hasta el
miercoles a medida que humedad tropical profunda continue penetrando
a traves de la region. Por lo tanto, la amenaza de aguaceros y
tronadas a traves de las islas permaneceran alta hasta mediados de
semana. Debido a suelos ya saturados, cualquier lluvia fuerte
adicional resultara en inundaciones urbanas y de rios al igual que
deslizamientos cercano a terreno empinado. Un riesgo moderado de
corrientes marinas tambien continuara hasta mediados de semana a
traves de la mayoria de las playas locales.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
deslizamientos y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-160915-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
513 AM AST domingo 15 de octubre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas con fuertes lluvias y
vientos en rafagas breves hoy a traves de porciones de las islas.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas y de cunetas al igual que algunos deslizamientos cercano a
terreno empinado.

.Vientos...Vientos sostenidos en exceso de 20 MPH son posibles a
traves de porciones del norte de las Islas Virgenes Americanas con
vientos de mas 18 nudos a traves de la mayoria de las aguas locales
y el pasaje de Anegada.

.Oleaje...Oleaje peligroso de 7 a 8 pies se espera a traves de las
aguas mar afuera al igual que a traves del pasaje de Anegada con
oleaje picado de 5 a 6 pies a traves de las aguas cercanas a la
costa.

.Corrientes marinas...Existe un riesgo moderado de corriente marinas
a traves de la mayoria de las playas en Santa Cruz.

.Dias Dos a Siete...lunes a sabado

La humedad e inestabilidad continuara permaneciendo alta hasta el
miercoles a medida que humedad tropical profunda continue penetrando
a traves de la region. Por lo tanto, la amenaza de aguaceros y
tronadas a traves de las islas permaneceran alta hasta mediados de
semana. Debido a suelos ya saturados, cualquier lluvia fuerte
adicional resultara en inundaciones urbanas y de cunetas al igual
que algunos deslizamientos cercano a terreno empinado. Un riesgo
moderado a alto de corrientes marinas se espera hasta por lo menos
mediados de semana, mayormente a traves de Santa Cruz.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
deslizamientos y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

In the hours before

Special weather statement, Oct 15, 3:06 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
406 PM AST SUN OCT 15 2017

PRZ003-004-006-152115-
Central Interior-Eastern Interior-Southeast-
406 PM AST SUN OCT 15 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ARROYO...GUAYAMA...
YABUCOA...CAYEY...SALINAS...MAUNABO...PATILLAS AND AIBONITO
MUNICIPALITIES...

At 402 PM AST, strong thunderstorms were clustered near Guayama,
producing intense lightning, gusty winds, and heavy rainfall.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1792 6629 1792 6630 1808 6625 1814 6631
      1811 6608 1798 6587 1796 6591 1796 6601
      1794 6604 1795 6608 1790 6623
TIME...MOT...LOC 2002Z 170DEG 15KT 1803 6620

ACOTTO
Special weather statement, Oct 15, 3:10 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
410 PM AST SUN OCT 15 2017

PRZ012-013-152115-
Vieques-Culebra-
410 PM AST SUN OCT 15 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT VIEQUES AND CULEBRA
MUNICIPALITIES...

At 408 PM AST, strong thunderstorms were clustered 8 miles southwest
of Culebra, producing intense lightning, gusty winds, and heavy
rainfall.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Intense cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1835 6525 1828 6525 1826 6529 1817 6532
      1816 6531 1816 6528 1813 6526 1807 6546
      1818 6551 1819 6550 1817 6547 1815 6549
      1818 6538 1831 6536 1833 6540
TIME...MOT...LOC 2008Z 200DEG 16KT 1820 6537

ACOTTO
Local storm report, Oct 15, 3:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
435 PM AST SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FLOOD            LUQUILLO                18.38N 65.72W
10/15/2017                   LUQUILLO           PR   EMERGENCY MNGR

            PEOPLE AT POLICE STATION WERE UNABLE TO LEAVE DUE TO
            FLOOD WATERS.

0427 PM     FLOOD            CEIBA                   18.27N 65.65W
10/15/2017                   CEIBA              PR   EMERGENCY MNGR

            PERSONNEL AT POLICE STATION IN CEIBA WERE UNABLE TO LEAVE
            DUE TO FLOOD WATERS.

0433 PM     FLASH FLOOD      GUAYAMA                 17.98N 66.11W
10/15/2017                   GUAYAMA            PR   EMERGENCY MNGR

            GUAMANI RIVER WAS REPORTED OUT OF ITS BANKS AT PR-179.
            PEOPLE WERE EVACUATED FROM THEIR HOMES.

&&

FCASTRO
Local storm report, Oct 15, 3:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
436 PM AST SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLOOD            LUQUILLO                18.38N 65.72W
10/15/2017                   LUQUILLO           PR   EMERGENCY MNGR

            PR-984 AT BARRIO JUAN MARTIN DUE TO RIO JUAN MARTIN THE
            ROAD WAS FLOODED.

&&

FCASTRO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 1:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 15, 1:29 PM CDTSpecial Marine WarningJSJ31 min
Oct 15, 1:43 PM CDTSpecial Marine WarningJSJ2 hr
Oct 15, 1:52 PM CDTSpecial Marine WarningJSJ83 min
Oct 15, 2:05 PM CDTAreal Flood AdvisoryJSJ115 min
Oct 15, 2:12 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 15, 2:34 PM CDTAreal Flood AdvisoryJSJ116 min
Oct 15, 2:48 PM CDTAreal Flood AdvisoryJSJ117 min
Oct 15, 3:06 PM CDTSpecial Weather StatementJSJ69 min
Oct 15, 3:10 PM CDTSpecial Weather StatementJSJ65 min
Oct 15, 3:14 PM CDTFlash Flood WarningJSJ9 hr
Oct 15, 3:22 PM CDTSpecial Marine WarningJSJ83 min
Oct 15, 3:28 PM CDTFlash Flood WarningJSJ9 hr
Oct 15, 3:28 PM CDTFlash Flood WarningJSJ6 hr
Oct 15, 3:44 PM CDTSpecial Marine WarningJSJ91 min
Oct 15, 3:51 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 15, 4:08 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 15, 4:28 PM CDTAreal Flood AdvisoryJSJ62 min
Oct 15, 4:45 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 15, 4:48 PM CDTSpecial Marine WarningJSJ117 min
Oct 15, 5:21 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 15, 6:18 PM CDTFlash Flood WarningJSJ3 hr
Oct 15, 6:31 PM CDTAreal Flood AdvisoryJSJ5 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.